Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Newport/Morehead City, NC

March 18, 2018Beaufort County, Martin County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 18, 2018, 1:00 AM EDT for Beaufort County, Martin County, Pitt County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2018, 1:00 AM EDT (05:00 UTC)
Expired
Mar 18, 2018, 1:30 AM EDT
In force
30 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaufort County, NC, Martin County, NC, Pitt County, NC

The radar

The Norfolk radar (KAKQ), 123 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 5.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

012 
WUUS52 KMHX 180500
SVRMHX
NCC013-117-147-180530-
/O.NEW.KMHX.SV.W.0003.180318T0500Z-180318T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
100 AM EDT SUN MAR 18 2018

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Northern Pitt County in eastern North Carolina...
  Martin County in eastern North Carolina...
  Northwestern Beaufort County in eastern North Carolina...

* Until 130 AM EDT.

* At 100 AM EDT, a severe thunderstorm was located near Bethel, or 7
  miles southeast of Tarboro, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Williamston, Bethel, Robersonville, Gold Point, Jamesville,
  Hamilton, Oak City, Parmele, Everetts, Falkland, Hassell and
  Beargrass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3601 7721 3593 7719 3594 7713 3593 7709
      3594 7705 3589 7702 3586 7704 3586 7701
      3590 7692 3586 7689 3581 7690 3582 7686
      3577 7684 3568 7765 3580 7747 3583 7739
      3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 0500Z 258DEG 41KT 3586 7743 

HAIL...1.00IN
WIND...60MPH
 
$$

26
1 follow-up statement
418 
WWUS52 KMHX 180520
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
120 AM EDT SUN MAR 18 2018

NCC013-117-147-180530-
/O.CON.KMHX.SV.W.0003.000000T0000Z-180318T0530Z/
Pitt NC-Martin NC-Beaufort NC-
120 AM EDT SUN MAR 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR NORTHEASTERN PITT...MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 119 AM EDT, a severe thunderstorm was located near Williamston,
moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Williamston, Robersonville, Gold Point, Jamesville, Hamilton, Oak
City, Everetts, Hassell and Beargrass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3601 7721 3593 7719 3594 7713 3593 7709
      3594 7705 3589 7702 3586 7704 3586 7701
      3590 7692 3586 7689 3581 7690 3582 7686
      3577 7684 3573 7723 3577 7725 3582 7727
      3592 7730 3603 7733 3607 7733
TIME...MOT...LOC 0519Z 258DEG 41KT 3591 7716 

HAIL...1.00IN
WIND...60MPH
 
$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 10:44 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Mar 17, 10:44 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1044 PM EDT Sat Mar 17 2018

.SYNOPSIS...
A warm front lingering across the area will push southward as a
cold front tonight and early Sunday morning. A strong area of
low pressure will affect the area Monday night and Tuesday. High
pressure will build in from the northwest late next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 1030 PM Sat...High pressure remains centered off the SE
coast with a frontal boundary bisecting the region, roughly
from Ocracoke to across the Pamlico River. Convection becoming
enhanced across north-central NC along the sfc front as upper
level dynamics improve with an approaching shortwave trough.
SPC has lowered the severe risk to marginal across the area for
the overnight as the MCS moves into the region. The primary
severe threat remains to be for damaging wind gusts and large
hail. The sfc front will slowly push S across the CWA overnight
with only far southern areas remaining in the warm sector as
the convection moves across the area. Latest update from the
HRRR shows the convection entering NW portions of the CWA around
1 am and pushing off the coast around 6 am with greatest
coverage across northern areas. Temps will remain mild south of
the front, generally in the 50s to lower 60s but will cool into
the 40s after the front pushes through and southern area will
likely not drop into the 40s until late tonight.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 3 PM Sat...The cold front will continue to push through
the southern areas early Sunday morning, as low pressure and
shortwave push further offshore. Could still see some lingering
showers along the coast early, but that should taper off Sunday
morning with skies becoming mostly sunny from north to south.
Low level thickness values and N/NE flow support highs 50-55
degrees across the NE counties and 55-60 degrees across the SW.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 330 AM Saturday...A strengthening closed mid- level low
will lead to rapid strengthening of a surface low that will move
across Tennessee and intensify off the NC coast early Tuesday
at about 995 mb. Widespread showers will enter the region Monday
afternoon with the heaviest precipitation Monday night. With
strong low-level wind fields and backed SE flow, there would be
some concern for strong storms, but instability appears to be
limited to offshore areas at this time and will continue to
carry showers. A unsettled pattern looks to continue Wednesday
into Thursday as deep moisture swings through the area with deep
mid-level trough and strong shortwave energy. Thermal profiles
from both the GFS and ECMWF continue to support a rain/snow mix
Wednesday night with light rain possible Thursday. Have PoPs in
the slight chance to low chance range at this time, but with
models showing a bit better agreement, may be to raise those
PoPs on later updates. Drier air returns Friday with weak
surface ridge building in from the northwest. Temperatures will
show wide variation through the extended period with highs well
into the 70s Tuesday in the S/SW flow ahead of the strong low,
dropping into the lower 30s by Thursday morning behind the low
with the possible light rain/snow mix.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Short Term /through Sunday/...
As of 8 PM Sat...Pred VFR expected this evening with light SW
winds at the terminals. After midnight through roughly 6 AM,
the models continue to indicate the potential for organized
strong convection and sub VFR conditions moving east along a
southward moving cold front which is currently stalled across
the northeastern portion of Eastern NC. The front will move
south of the area late tonight with a period of IFR ceilings
expected in the northerly post frontal flow from 6 AM through 11
AM with conditions improving to VFR around 2 PM Sunday as drier
air filters into the area.

Long Term /Sunday through Thursday/...
As of 145 PM Saturday...High pressure will bring drier air and
VFR conditions from Sunday afternoon through about midday
Monday. Deep moisture associated with the next system will lead
to widespread showers Monday night and Tuesday with MVFR/IFR
conditions expected along with gusty SW/W winds. With lingering
precipitation associated with a strong upper-level feature, some
MVFR ceilings with showers are possible into Wednesday, then
VFR conditions prevail on Thu as high pressure begins to build
into the area.

&&

.MARINE...
Short Term /through Sunday/...
As of 9 PM Sat...A front continues to bisect the waters and latest
obs show SW winds 15-25 kt with gusts as high as 30 kt south of
Cape Hatteras, and E/NE 5-15 kt north. Seas continue around 2-4
ft north but have built to 4-7 ft to the south where stronger
winds have occurred this evening. The front will push southward
overnight and is progged to be across the far southern waters
late tonight with N/NE winds becoming 10-15 kt behind the front.
NNE surge 15-25 kt will develop behind the front Sunday.
Seas expected to subside to 2-5 ft late tonight but build back
to 3-6 ft Sunday with the N/NE surge. Continue SCA for the
waters south of Oregon Inlet and Pamlico Sound into Sunday.

Long Term /Sunday night through Thursday/...
As of 330 AM Saturday...N winds at 15-20 knots initially on
Sunday will become E/NE 5-15 knots Sunday night through Monday
with seas subsiding from 3-5 feet to 2-3 feet Monday as weak
high pressure settles over the waters. By Monday night, SE winds
increase to 15-20 knots with seas building to 4-6 feet. Winds
will veer to SW then W Tuesday into Wednesday with seas building
to as high as 9 feet in the central waters by Wednesday
morning.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 8 PM EDT Sunday for AMZ152-154.
     Small Craft Advisory until 5 PM EDT Sunday for AMZ156-158.
     Small Craft Advisory from 6 AM to 5 PM EDT Sunday for AMZ135.

&&

SYNOPSIS...CQD
NEAR TERM...SK/CQD
SHORT TERM...CQD
LONG TERM...CTC
AVIATION...CTC/SK
MARINE...CTC/SK/CQD
Hazardous weather outlook, Mar 17, 3:31 PM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
331 PM EDT Sat Mar 17 2018

NCZ029-044>047-079>081-090>095-098-103-104-181945-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
331 PM EDT Sat Mar 17 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms will be possible overnight.
The best chances looks like areas along and west of Highway 17,
between midnight and 5 am. The main threats are damaging wind gusts
and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 18, 12:48 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1248 AM EDT SUN MAR 18 2018

NCZ029-044-045-080-180545-
Washington-Beaufort-Martin-Pitt-
1248 AM EDT SUN MAR 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
WASHINGTON...NORTHERN PITT...MARTIN AND NORTHWESTERN BEAUFORT
COUNTIES...

At 1248 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles south of Halifax to near Bruce.
Movement was east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Greenville, Washington, Williamston, River Road, Bethel, Stokes,
Pinetown, Robersonville, Pactolus, House, Bruce, Hinson, Bunyan,
Terra Ceia, Old Ford, Pitt Greenville Airport, Dowdy Ficklen Stadium,
East Carolina University, Long Acre VFD and Gold Point.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3601 7721 3593 7719 3594 7705 3589 7702
      3589 7703 3586 7704 3590 7692 3581 7688
      3586 7683 3588 7684 3588 7680 3544 7676
      3563 7761 3570 7762 3580 7747 3583 7739
      3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 0448Z 279DEG 30KT 3620 7760 3569 7754

26

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 12:48 AM EDTSpecial Weather StatementMHXBeaufort, Martin, Pitt57 min
Mar 18, 1:47 AM EDTSpecial Weather StatementMHXBeaufort, Hyde, Washington43 min
Mar 18, 2:13 AM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Tyrrell47 min
Mar 18, 2:34 AM EDTSpecial Marine WarningMHX41 min
Mar 18, 2:55 AM EDTSpecial Weather StatementMHXHyde35 min
Mar 18, 3:12 AM EDTSpecial Marine WarningMHX33 min
Mar 18, 3:31 AM EDTSpecial Weather StatementMHXCarteret, Onslow59 min
Mar 18, 3:40 AM EDTSpecial Marine WarningMHX50 min
Mar 18, 4:17 AM EDTSpecial Marine WarningMHX43 min
Mar 18, 5:03 AM EDTSpecial Marine WarningMHX27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.